DENVER -- Paramedics across Colorado are using the sedative ketamine to subdue agitated and combative patients who exhibit symptoms of excited delirium prior to arriving at a hospital. Some of those patients are already restrained with handcuffs, taser deployment or physical force by police when they receive the drug from medical personnel.
“(The patients) are individuals that are out of control…becoming a danger to themselves and to others, and they require sedation,” said Randy Kuykendall, director of health facilities and the emergency medical services division at the Colorado Department of Public Health and Environment.
Ketamine is not FDA approved for the sedation of agitated patients, but many physicians say the drug is a safe, important and an effective medication that can save a person’s life when they are a danger to themselves or to others.
In Colorado, an agency’s medical director must apply for a waiver from the state health department for paramedics to use the drug on patients who experience excited delirium. The FOX31 Problem Solvers found CDPHE has issued waivers that currently allow 98 agencies to utilize the drug for that reason.
“That’s one of the reasons it is a waivered drug, so that it can be monitored in addition to how the drug actually operates or how it performs in the field. We’re also watching for any errors in administration which indicate…the personnel are not being able to keep their skills up,” said Kuykendall.
In 2018, according to state records, the drug was administered 265 times with a total of 14 cases that involved one or more complication. Kuykendall said the state reviews that information, looking for trends.
“To date, we have not seen any specific problems in terms of how the drug is being administered, how well the training – individuals that are using it are doing – and the outcomes,” said Kuykendall.
Recently, in the Denver metro area, at least two patients who were in rough altercations with police received doses of the drug prior to experiencing health complications.
A coroner could not rule out an “unexpected reaction” to ketamine as a contributor to Elijah McClain’s death in August, even though a review of the incident found he was given a “therapeutic level” of the drug prior to suffering cardiac arrest. The autopsy report also found multiple other factors as possible contributors to his death, including “intense physical exertion and a narrow left coronary artery.”
Meanwhile, another man with a similar name, Elijah McKnight, received two doses of the drug to calm him down during a drunken, combative incident with Arapahoe County Sheriff’s deputies in August.
Medical records show McKnight ended up in the hospital, intubated, for several days.
“They can’t be out there just injecting people,” said McKnight.
“It’s difficult to determine what role ketamine played in this particular patient. The biggest issue was that he was intoxicated,” said Dr. Andrew Monte, an associate professor of emergency medicine and medical toxicology at University of Colorado School of Medicine, who reviewed the medical records for FOX31. “He ended up requiring medications in order to sedate him and yes, that contributed to his care. But I think from everything that I looked at, it seemed like he was a danger to himself and others.”
According to police records and medical reports obtained by the FOX31 Problem Solvers, McKnight was very intoxicated and appeared to be sleeping on a sidewalk when police encountered him.
Although the body camera footage has not yet been released publicly, police reported McKnight was punching, kicking and yelling after he was awakened with a “sternal rub.” They tased McKnight and handcuffed him.
A medical crew from South Metro Fire Rescue said McKnight was “uncontrollably combative and agitated” when they arrived, so they twice injected him with ketamine for a total dose of 750 milligrams.
During the transport to the hospital, they noted that McKnight was apneic, or not taking frequent breaths, and at one point, his respiratory drive stopped.
“Ketamine doesn’t tend to cause respiratory depression. However, when you mix it with another sedative like alcohol, it does seem to actually lead to some respiratory depression, and so it is possible that the ketamine plus the alcohol led to respiratory depression and resulted in this patient being on the ventilator,” Monte said. “This happens with all sedatives when we mix them with alcohol.”
“It’s a very safe drug,” said Dr. John Riccio, the medical director for South Metro Fire Rescue. “And it has a great leeway in terms of dosing.”
Department protocol shows combative patients should receive a dose based on their weight: 5mg per kilogram. The crew estimated McKnight weighed about 210lbs (95.2 kg) when they gave him an initial 500mg dose. They said he did not immediately calm down, so they consulted a physician and injected him a second time, with a 250mg dose.
The Problem Solvers asked Riccio whether the total 750mg dose followed protocol or whether it would be more appropriate for a 330-pound (150 kg) patient.
“I feel comfortable the crew did the right thing,” said Riccio. “Ketamine has a long-term…record of efficacy and also of safety. It’s used everyday in the emergency room.”
“Ketamine is a sedative that has been around a very long time,” said Kuykendall. “(It) can be used effectively to calm that person down, bring them down so they can be treated. It’s about the safety of that individual first and then the safety of our first responders as well.”